Decidability Problems for Self-induced Systems Generated by a Substitution

  • Timo Jolivet
  • Anne SiegelEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9288)


In this talk we will survey several decidability and undecidability results on topological properties of self-affine or self-similar fractal tiles. Such tiles are obtained as fixed point of set equations governed by a graph. The study of their topological properties is known to be complex in general: we will illustrate this by undecidability results on tiles generated by multitape automata. In contrast, the class of self affine tiles called Rauzy fractals is particularly interesting. Such fractals provide geometrical representations of self-induced mathematical processes. They are associated to one-dimensional combinatorial substitutions (or iterated morphisms). They are somehow ubiquitous as self-replication processes appear naturally in several fields of mathematics. We will survey the main decidable topological properties of these specific Rauzy fractals and detail how the arithmetic properties of the substitution underlying the fractal construction make these properties decidable. We will end up this talk by discussing new questions arising in relation with continued fraction algorithm and fractal tiles generated by S-adic expansion systems.


Product Family Iterate Function System Markov Partition Sturmian Sequence Discrete Plane 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Adamczewski, B., Bugeaud, Y., Davison, L.: Continued fractions and transcendental numbers. Ann. Inst. Fourier (Grenoble) 56(7), 2093–2113 (2006). (Numération, pavages, substitutions)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Adamczewski, B., Frougny, C., Siegel, A., Steiner, W.: Rational numbers with purely periodic \(\beta \)-expansion. Bull. Lond. Math. Soc. 42(3), 538–552 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Adler, R.L.: Symbolic dynamics and Markov partitions. Bull. Amer. Math. Soc. (N.S.) 35(1), 1–56 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Adler, R.L., Weiss, B.: Similarity of automorphisms of the torus. Memoirs of the American Mathematical Society, No. 98. American Mathematical Society, Providence, R.I (1970)Google Scholar
  5. 5.
    Akiyama, S.: Pisot numbers and greedy algorithm. In: Number theory (Eger, 1996), pp. 9–21. de Gruyter, Berlin (1998)Google Scholar
  6. 6.
    Akiyama, S., Barat, G., Berthé, V., Siegel, A.: Boundary of central tiles associated with Pisot beta-numeration and purely periodic expansions. Monatsh. Math. 155(3–4), 377–419 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Akiyama, S., Lee, J.-Y.: Algorithm for determining pure pointedness of self-affine tilings. Adv. Math. 226(4), 2855–2883 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Akiyama, S., Lee, J.-Y.: Overlap coincidence to strong coincidence in substitution tiling dynamics. Eur. J. Combin. 39, 233–243 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Akiyama, S., Scheicher, K.: Intersecting two-dimensional fractals with lines. Acta Sci. Math. (Szeged) 71(3–4), 555–580 (2005)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Anderson, J., Putnam, I.: Topological invariants for substitution tilings and their associated \({C}^*\)-algebras. Ergodic Theory Dyn. Syst. 18, 509–537 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Arnoux, P., Berthé, V., Ei, H., Ito, S.: Tilings, quasicrystals, discrete planes, generalized substitutions, and multidimensional continued fractions. In: Discrete models: combinatorics, computation, and geometry (Paris, 2001). Discrete Math. Theor. Comput. Sci. Proc., AA, pages 059–078 (electronic). Maison Inform. Math. Discrèt. (MIMD), Paris (2001)Google Scholar
  12. 12.
    Arnoux, P., Berthé, V., Fernique, T., Jamet, D.: Functional stepped surfaces, flips, and generalized substitutions. Theor. Comput. Sci. 380(3), 251–265 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Arnoux, P., Berthé, V., Ito, S.: Discrete planes, \(\mathbb{Z}^2\)-actions, Jacobi-Perron algorithm and substitutions. Ann. Inst. Fourier 52(2), 305–349 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Arnoux, P., Furukado, M., Harriss, E., Ito, S.: Algebraic numbers, group automorphisms and substitution rules on the plane. Trans. Amer. Math. Soc. (2009, to appear)Google Scholar
  15. 15.
    Arnoux, P., Ito, S.: Pisot substitutions and Rauzy fractals. Bull. Belg. Math. Soc. Simon Stevin 8(2), 181–207 (2001)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Arnoux, P., Rauzy, G.: Représentation géométrique de suites de complexité \(2n+1\). Bull. Soc. Math. Fr. 119(2), 199–215 (1991)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Baker, V., Barge, M., Kwapisz, J.: Geometric realization and coincidence for reducible non-unimodular Pisot tiling spaces with an application to beta-shifts. Ann. Inst. Fourier 56(7), 2213–2248 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Barański, K.: Hausdorff dimension of the limit sets of some planar geometric constructions. Adv. Math. 210(1), 215–245 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Barge, M.: Pure discrete spectrum for a class of one-dimensional substitution tiling systems (2014)Google Scholar
  20. 20.
    Barge, M., Kwapisz, J.: Geometric theory of unimodular Pisot substitutions. Amer. J. Math. 128(5), 1219–1282 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Barnsley, M.F.: Fractals Everywhere, 2nd edn. Academic Press Professional, Boston (1993)zbMATHGoogle Scholar
  22. 22.
    Baum, L.E., Sweet, M.M.: Continued fractions of algebraic power series in characteristic 2. Ann. Math. (2) 103(3), 593–610 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Béal, M.-P., Perrin, D.: Symbolic dynamics and finite automata. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages. Linear Modeling: Background and Application, pp. 463–506. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  24. 24.
    Bedford, T.: Crinkly curves, Markov partitions and box dimensions in self-similar sets. Ph.D. thesis, University of Warwick (1984)Google Scholar
  25. 25.
    Berstel, J., Perrin, D.: The origins of combinatorics on words. Eur. J. Comb. 28(3), 996–1022 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Berthé, V.: Multidimensional Euclidean algorithms, numeration and substitutions. Integers, 11B: Paper No. A2, 34 (2011)Google Scholar
  27. 27.
    Berthé, V., Bourdon, J., Jolivet, T., Siegel, A.: A combinatorial approach to products of Pisot substitutions. Ergodic Theory and Dynamical Systems (2015, to appear)Google Scholar
  28. 28.
    Berthé, V., Fernique, T.: Brun expansions of stepped surfaces. Discrete Math. 311(7), 521–543 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Berthé, V., Jamet, D., Jolivet, T., Provençal, X.: Critical connectedness of thin arithmetical discrete planes. In: Gonzalez-Diaz, R., Jimenez, M.-J., Medrano, B. (eds.) DGCI 2013. LNCS, vol. 7749, pp. 107–118. Springer, Heidelberg (2013) CrossRefGoogle Scholar
  30. 30.
    Berthé, V., Siegel, A.: Tilings associated with beta-numeration and substitutions. Integers 5, 46 (2005)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Berthé, V., Siegel, A., Steiner, W., Surer, P., Thuswaldner, J.M.: Fractal tiles associated with shift radix systems. Adv. Math. 226(1), 139–175 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Berthé, V., Siegel, A., Thuswaldner, J.M.: Substitutions, Rauzy fractals, and tilings. In: Combinatorics, Automata and Number Theory. Encyclopedia of Mathematics and its Applications, vol. 135. Cambridge University Press (2010)Google Scholar
  33. 33.
    Berthé, V., Steiner, W., Thuswaldner, J.: Geometry, dynamics, and arithmetic of \(S\)-adic shifts. Article submitted for publication (2014)Google Scholar
  34. 34.
    Bombieri, E., Taylor, J.E.: Which distributions of matter diffract? An initial investigation. J. Phys. 47(7, Suppl. Colloq. C3), C3–19–C3-28 (1986). (International workshop on aperiodic crystals, Les Houches (1986))MathSciNetzbMATHGoogle Scholar
  35. 35.
    Bondarenko, I.V., Kravchenko, R.V.: On Lebesgue measure of integral self-affine sets. Discrete Comput. Geom. 46(2), 389–393 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Bowen, R.: Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, vol. 470. Springer, Heidelberg (1978)zbMATHGoogle Scholar
  37. 37.
    Bowen, R.: Markov partitions are not smooth. Proc. Amer. Math. Soc. 71(1), 130–132 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Canterini, V., Siegel, A.: Automate des préfixes-suffixes associé à une substitution primitive. J. Théor. Nombres Bordeaux 13(2), 353–369 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Canterini, V., Siegel, A.: Geometric representation of substitutions of Pisot type. Trans. Am. Math. Soc. 353(12), 5121–5144 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Cawley, E.: Smooth Markov partitions and toral automorphisms. Ergodic Theory Dyn. Syst. 11(4), 633–651 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Cobham, A.: Uniform tag sequences. Math. Syst. Theory 6, 164–192 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Dube, S.: Undecidable problems in fractal geometry. Complex Syst. 7(6), 423–444 (1993)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Ei, H., Ito, S., Rao, H.: Atomic surfaces, tilings and coincidences II. reducible case. Ann. Inst. Fourier 56, 2285–2313 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Falconer, K.: The Hausdorff dimension of self-affine fractals. Math. Proc. Camb. Philos. Soc. 103(2), 339–350 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Falconer, K.: Techniques in Fractal Geometry. Wiley, Chichester (1997) zbMATHGoogle Scholar
  46. 46.
    Falconer, K.: Fractal Geometry, Mathematical Foundations and Applications, 2nd edn. Wiley, Hoboken (2003)CrossRefzbMATHGoogle Scholar
  47. 47.
    Feng, D.-J., Wang, Y.: A class of self-affine sets and self-affine measures. J. Fourier Anal. Appl. 11(1), 107–124 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Fernique, T.: Generation and Recognition of digital planes using multi-dimensional continued fractions. In: Coeurjolly, D., Sivignon, I., Tougne, L., Dupont, F. (eds.) DGCI 2008. LNCS, vol. 4992, pp. 33–44. Springer, Heidelberg (2008) CrossRefGoogle Scholar
  49. 49.
    Fogg, N.P., Berthé, V., Ferenczi, S., Mauduit, C., Siegel, A. (eds.): Substitutions in Dynamics, Arithmetics and Combinatorics, vol. 1794. Springer, Heidelberg (2002) zbMATHGoogle Scholar
  50. 50.
    Fraser, J.M.: On the packing dimension of box-like self-affine sets in the plane. Nonlinearity 25(7), 2075–2092 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Gazeau, J.-P., Verger-Gaugry, J.-L.: Geometric study of the beta-integers for a Perron number and mathematical quasicrystals. J. Théor. Nombres Bordeaux 16(1), 125–149 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Hedlund, G.A.: Remarks on the work of Axel Thue on sequences. Nordisk Mat. Tidskr. 15, 148–150 (1967)MathSciNetzbMATHGoogle Scholar
  53. 53.
    Hubert, P., Messaoudi, A.: Best simultaneous Diophantine approximations of Pisot numbers and Rauzy fractals. Acta Arith. 124(1), 1–15 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Ito, S., Ohtsuki, M.: Modified Jacobi-Perron algorithm and generating Markov partitions for special hyperbolic toral automorphisms. Tokyo J. Math. 16(2), 441–472 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Ito, S., Ohtsuki, M.: Parallelogram tilings and Jacobi-Perron algorithm. Tokyo J. Math. 17(1), 33–58 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Ito, S., Rao, H.: Purely periodic \(\beta \)-expansion with Pisot base. Proc. Am. Math. Soc. 133, 953–964 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Ito, S., Rao, H.: Atomic surfaces, tilings and coincidences I. Irreducible case. Isr. J. Math. 153, 129–155 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Jolivet, T., Kari, J.: Consistency of multidimensional combinatorial substitutions. In: Hirsch, E.A., Karhumäki, J., Lepistö, A., Prilutskii, M. (eds.) CSR 2012. LNCS, vol. 7353, pp. 205–216. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  60. 60.
    Jolivet, T., Kari, J.: Undecidable properties of self-affine sets and multi-tape automata. In: Csuhaj-Varjú, E., Dietzfelbinger, M., Ésik, Z. (eds.) MFCS 2014, Part I. LNCS, vol. 8634, pp. 352–364. Springer, Heidelberg (2014) Google Scholar
  61. 61.
    Keane, M.: Interval exchange transformations. Math. Z. 141, 25–31 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Kellendonk, J., Putnam, I.: Tilings, \({C}^*\)-algebras, and \({K}\)-theory. In: Baake, M., Moody, R.V. (eds.) Directions in Mathematical Quasicrystals. AMS CRM Monogr. Ser., vol. 13, pp. 177–206, Providence, RI (2000)Google Scholar
  63. 63.
    Kenyon, R., Vershik, A.: Arithmetic construction of sofic partitions of hyperbolic toral automorphisms. Ergodic Theory Dyn. Syst. 18(2), 357–372 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    Lalley, S.P., Gatzouras, D.: Hausdorff and box dimensions of certain self-affine fractals. Indiana Univ. Math. J. 41(2), 533–568 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    Le Borgne, S.: Un codage sofique des automorphismes hyperboliques du tore. In: Séminaires de Probabilités de Rennes. Publ. Inst. Rech. Math. Rennes, vol. 1995, p. 35. University of Rennes 1, Rennes (1995)Google Scholar
  66. 66.
    Le Borgne, S.: Un codage sofique des automorphismes hyperboliques du tore. C.R. Acad. Sci. Paris Sér. I Math. 323(10), 1123–1128 (1996)MathSciNetGoogle Scholar
  67. 67.
    Le Borgne, S.: Un codage sofique des automorphismes hyperboliques du tore. Bol. Soc. Brasil. Mat. (N.S) 30(1), 61–93 (1999)MathSciNetCrossRefGoogle Scholar
  68. 68.
    Lind, D., Marcus, B.: An Introduction to Symbolic Dynamics and Coding. Cambridge University Press, Cambridge (1995)CrossRefzbMATHGoogle Scholar
  69. 69.
    Livshits, A.N.: On the spectra of adic transformations of markov compacta. Russ. Math. Surv. 42, 222–223 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  70. 70.
    Livshits, A.N.: Some examples of adic transformations and automorphisms of substitutions. Sel. Math. Sov. 11(1), 83–104 (1998). Selected translationsMathSciNetGoogle Scholar
  71. 71.
    Lothaire, M.: Applied Combinatorics on Words. Encyclopedia of Mathematics and its Applications, vol. 105. Cambridge University Press, Cambridge (2005) CrossRefzbMATHGoogle Scholar
  72. 72.
    Luck, J.M., Godrèche, C., Janner, A., Janssen, T.: The nature of the atomic surfaces of quasiperiodic self-similar structures. J. Phys. A 26(8), 1951–1999 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  73. 73.
    Mauldin, R.D., Williams, S.C.: Hausdorff dimension in graph directed constructions. Trans. Am. Math. Soc. 309(2), 811–829 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  74. 74.
    McMullen, C.: The Hausdorff dimension of general Sierpiński carpets. Nagoya Math. J. 96, 1–9 (1984)MathSciNetzbMATHGoogle Scholar
  75. 75.
    Minervino, M., Steiner, W.: Tilings for Pisot beta numeration. Indag. Math. (N.S.) 25(4), 745–773 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  76. 76.
    Moody, R.V.: Model sets: a survey. In: Axel, F., Dénoyer, F., Gazeau, J.-P. (eds.) From Quasicrystals to More Complex Systems. Centre de Physique des Houches, vol. 13, pp. 145–166. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  77. 77.
    Praggastis, B.: Numeration systems and Markov partitions from self-similar tilings. Trans. Am. Math. Soc. 351(8), 3315–3349 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  78. 78.
    Queffélec, M.: Substitution Dynamical Systems-Spectral Analysis, vol. 1294. Springer, Heidelberg (1987)zbMATHGoogle Scholar
  79. 79.
    Rauzy, G.: Nombres algébriques et substitutions. Bull. Soc. Math. Fr. 110(2), 147–178 (1982)MathSciNetzbMATHGoogle Scholar
  80. 80.
    Robinson, Jr. E.A.: Symbolic dynamics and tilings of \({\mathbb{R}}^d\). In: Symbolic dynamics and its applications. Proc. Sympos. Appl. Math., Amer. Math. Soc., vol. 60, pp. 81–119, Providence, RI (2004)Google Scholar
  81. 81.
    Roy, D.: Approximation to real numbers by cubic algebraic integers. II. Ann. Math. (2) 158(3), 1081–1087 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  82. 82.
    Rudin, W.: Some theorems on Fourier coefficients. Proc. Am. Math. Soc. 10, 855–859 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  83. 83.
    Senechal, M.: What is\(\ldots \) a quasicrystal? Not. Am. Math. Soc. 53(8), 886–887 (2006)MathSciNetzbMATHGoogle Scholar
  84. 84.
    Siegel, A., Thuswaldner, J.M.: Topological properties of Rauzy fractals. Mém. Soc. Math. Fr. (N.S.) 118, 140 (2009)MathSciNetzbMATHGoogle Scholar
  85. 85.
    Sirvent, V.F., Solomyak, B.: Pure discrete spectrum for one-dimensional substitution systems of Pisot type. Canad. Math. Bull. 45(4), 697–710 (2002). (Dedicated to Robert V. Moody)MathSciNetCrossRefzbMATHGoogle Scholar
  86. 86.
    Sirvent, V.F., Wang, Y.: Self-affine tiling via substitution dynamical systems and Rauzy fractals. Pac. J. Math. 206(2), 465–485 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  87. 87.
    Thue, A.: Über unendliche Zeichenreihen. Norske Vid. Selsk. Skr. Mat. Nat. Kl. 37(7), 1–22 (1906)zbMATHGoogle Scholar
  88. 88.
    Thue, A.: Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske Vid. Selsk. Skr. Mat. Nat. Kl. 43(1), 1–67 (1912)zbMATHGoogle Scholar
  89. 89.
    Thurston, W.P.: Groups, tilings and finite state automata. Lectures notes distributed in conjunction with the Colloquium Series, in AMS Colloquium lectures (1989)Google Scholar
  90. 90.
    Thuswaldner, J.M.: Unimodular Pisot substitutions and their associated tiles. Journal de Theorie des Nombres de Bordeaux 18(2), 487–536 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  91. 91.
    Veech, W.A.: Interval exchange transformations. J. Anal. Math. 33, 222–272 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  92. 92.
    Yasutomi, S.-I.: On Sturmian sequences which are invariant under some substitutions. In: Number theory and its Applications (Kyoto, 1997). Dev. Math., vol. 2, pp. 347–373. Kluwer Academic Publishers, Dordrecht (1999)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Université Paul Sabatier, Institut de Mathmatique de ToulouseToulouseFrance
  2. 2.CNRS, Université de Rennes 1, IRISA-UMR 6074RennesFrance
  3. 3.Inria Rennes - Bretagne Atlantique, Team DylissRennesFrance

Personalised recommendations